Necrotizing enterocolitis is the death of intestinal tissue. It primarily affects premature infants or sick newborns.
Necrotizing enterocolitis occurs when the lining of the intestinal wall dies and the tissue falls off. The cause for this disorder is unknown. However, it is thought that a decrease in blood flow to the bowel keeps the bowel from producing mucus that protects the gastrointestinal tract. Bacteria in the intestine may also be a cause.
Those with a higher risk for this condition include:
- Premature infants
- Infants who are fed concentrated formulas
- Infants in a nursery where an outbreak has occurred
- Infants who have received blood exchange transfusions
- Abdominal distention
- Blood in the stool
- Feeding intolerance
- Temperature instability
Exams and Tests
- Abdominal x-ray
- Stool for occult blood test (guaiac)
- Elevated white blood cell count in a CBC
- Thrombocytopenia (low platelet count)
- Lactic acidosis
In an infant suspected of having necrotizing enterocolitis, feedings are stopped and gas is relieved from the bowel by inserting a small tube into the stomach. Intravenous fluid replaces formula or breast milk. Antibiotic therapy is started. The infant's condition is monitored with abdominal x-rays, blood tests, and blood gases.
Surgery will be needed if there is a hole in the intestines or peritonitis (inflammation of the abdominal wall). The dead bowel tissue is removed and a colostomy or ileostomy is performed. The bowel is then reconnected several weeks or months later when the infection and inflammation have healed.
Necrotizing enterocolitis is a serious disease with a death rate approaching 25%. Early, aggressive treatment helps improve the outcome.
When to Contact a Medical Professional
This disorder usually develops in an infant that is already ill or premature, and most often develops while the infant is still in the hospital.
If any symptoms of necrotizing enterocolitis develop, especially in an infant that has recently been hospitalized for illness or prematurity, go to the emergency room or call the local emergency number (such as 911).
Email to a Friend
More about NEC - Drugs.com